The Clinton Herald
---- — DEAR DR. ROACH: I have a history of type 2 diabetes, and my doctor keeps giving me drugs that I am very concerned about, as I see them repeatedly advertised by lawyers soliciting new clients because of deadly side effects. Actos, Byetta and Januvia are the main three. When I tell him that I want an alternative, he gets visibly upset and argumentative. Are these drugs safe to take? Shouldn’t I experiment with other tried-and-true medications? — M.
ANSWER: I see the lawyers’ solicitations myself for some medications, and that makes me more uncomfortable to prescribe these medications. However, Actos, Byetta and Januvia ARE tried and true. It doesn’t mean that they don’t have side effects (no medication is free of side effects), nor does it mean that they won’t work for some people (no medication works for everybody). Look at the fine print in any ad for a medication, and you can read the terrible side effects that are possible. But, in the right place and for the right person, any of these medications may be better and safer than the alternatives.
Pharmaceutical companies have made mistakes in the past when they have tried to hide known side effects from the public. There needs to be a legal redress for such situations. There also needs to be a system for justice if a prescriber gives a medication to a person he knew (or should have known) should not have received it for a medical reason. However, the current system of lawyers seeking out people who had a bad outcome (just because some people have bad outcomes) leads to distrust on both sides and hesitation to use what may be the best medication for fear of unreasonable legal action.
DEAR DR. ROACH: I am 76 and have been losing hair on the top of my head for more than two years, but I have been growing lots of unwanted hair on my face, arms and abdomen. I also get painful acne now and then. I had lab tests, and my testosterone level was 613 (normal is 20-60). My estrogen was normal. A sonogram and MRI showed normal ovaries and one enlarged adrenal gland.
Now doctors recommend a total hysterectomy because they feel my ovaries are the problem. What other treatments do I need to correct this condition besides a gallon of Nair and a turban or wig? — G.N.
ANSWER: It’s the very high levels of testosterone that are causing the problems. These levels, which would be normal for men, cause male pattern hair loss, as well as unwanted body hair and acne in a female. The big concern is where the testosterone is coming from. It can come either from the adrenal glands, which sit right on top of the kidney and normally produce some male hormones in women, or from the ovaries. The negative MRI scan makes a tumor unlikely, since the test is very sensitive. I am concerned about your enlarged adrenal gland; it sounds like your doctors think the ovary is the cause. A blood test called DHEA-S can help identify whether the hormone is coming from the adrenal gland. I suspect you have already had that done.
If it’s not a tumor, the most likely cause is ovarian hyperthecosis. In this condition, the ovaries make excess testosterone, which causes hair loss from the head, often deepens voices and produces body hair similar to men’s. The diagnosis can be made only by examination of the ovaries, removal of which is also the treatment. It’s important to make this diagnosis, because the risk of diabetes is very high.
I recognize the importance of the hair loss and growth, but it’s a symptom of the excess testosterone, which must be treated.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible.